High Wind, Hyde
- When
- June 8, 1:40 PM CST
- Where
- Hyde forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.547, -99.487 (the zone’s center; the record gives no point)
Strong northwest winds developed as high pressure followed a cold front Sunday, June 8th. A peak wind gust of 65 mph was measured at the Remote Automated Weather Station 11 miles south of Bullhead, with a handful of additional sites recording a peak gust between 58 and 62 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong northwest winds developed as high pressure followed a cold front Sunday, June 8th. A peak wind gust of 65 mph was measured at the Remote Automated Weather Station 11 miles south of Bullhead, with a handful of additional sites recording a peak gust between 58 and 62 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 8, 12:16 PM CST, 1 hour 24 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
116 PM CDT Sun Jun 8 2025
.KEY MESSAGES...
- Gusty northwest winds of 35-45 mph this morning with cooler
temperatures in the upper 60s to low 70s.
- Visibility of 3 to 5 miles in smoke from Canadian wildfires will
exit to the southeast by afternoon. Another round of smoke is
possible Monday afternoon.
- Warming temperatures on the way by next Tuesday with widespread
80s for daytime temperatures but slightly cooler conditions
and increasing precipitation chances will be possible the
latter half of next week.
&&
.UPDATE...
Issued at 1258 PM CDT Sun Jun 8 2025
The aviation discussion below has been updated for the 18Z TAFS.
Near surface smoke has cleared most of the area, including our two
counties in west central Minnesota. Therefore, the Minnesota
Pollution Control Agency has cancelled the Air Quality Alert that
has been in affect through this evening.
UPDATE Issued at 1126 AM CDT Sun Jun 8 2025
Adjusted some of the smoke grids earlier this morning as a result
of the lingering sfc smoke still in the area. Visibilities have
improved now as most of the smoke has been clearing and pushing
southeast out of our area. Also, made some adjustments to wind
grids today to account for the stronger gusts being observed this
morning. Have had several locations across our western forecast
area hitting gusts in excess of 45 mph with several obs with
sustained winds ranging between 30-35 mph. Issued a wind advisory
through early evening for locations west of the James Valley and
north of the I-90 corridor to account for this. Not anticipating
any other significant changes for the remainder of today's portion
of the forecast.
&&
.SHORT TERM /TODAY THROUGH MONDAY AFTERNOON/...
Issued at 349 AM CDT Sun Jun 8 2025
Near surface smoke is present in the obs early this morning as
central and northeast SD sites have fallen to 3 to 5 mile
visibility. Expect this smoke to move south and east through the
forecast area this morning before exiting. Some smoke will remain
aloft.
A 90 kt jet streak dropping over the region this morning with 55 kt
winds at 700 mb in north central SD and steep lapse rates in a
corridor of dry air will produce wind gusts as high as 45 mph this
morning at the surface. The pressure gradient and any caa in the
upper trough are not notable and shouldn't help to enhance wind
gusts. In fact, the pressure gradient weakens considerably toward
18z and the jet streak moves south of the forecast area. Decided not
to go with a wind headline for the morning, but can't rule out an
isolated gust to 50 mph across central SD.
This afternoon, a lobe of vorticity in the upper trough/low moves
into northeast SD along with some caa. These features, along with
the unstable northwest flow, will kick off some showers and weak
thunderstorms that will linger across the east through tonight.
Temperatures today will be subdued with highs only in the upper 60s
to lower 70s.
High pressure builds in on Monday bringing drier conditions. The
latest HRRR also indicates the region could be flirting with near
surface smoke again by Monday afternoon as the north to northwest
flow continues.
&&
.LONG TERM /MONDAY EVENING THROUGH SATURDAY/...
Issued at 349 AM CDT Sun Jun 8 2025
The forecast period begins on Monday night with northwesterly flow
aloft with cool surface temperatures. Lows Tuesday morning may drop
into the 40s, or 5 to 10 degrees below average. A storm system
passing well north and east of the region on Tuesday will bring
above average temperatures into the area with highs reaching the 80s
and low 90s. Cooler temperatures may filter into the area on
Wednesday as a surface high pressure settles over the area.
Meanwhile, low pressure system over Colorado will track eastward on
Wednesday, spreading showers and thunderstorms, mainly to the
southern half of South Dakota. Additional waves of energy will
progress through the region Thursday through Friday, with widespread
showers and thunderstorms possible. Beyond Friday, ridging aloft
should bring warmer and drier conditions to the area. While the NBM
does bring warmer temps for next weekend, it also produces
thunderstorm activity.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1258 PM CDT Sun Jun 8 2025
Terminals KABR,KATY,KPIR,KMBG
The near sfc smoke that had been lingering across parts of the
area this morning has cleared on strong northwest winds. It's
possible KMBG may see some sfc smoke return toward the very end of
this TAF cycle, but left out of the forecast for now. VFR
conditions will prevail through the remainder of today. Strong
northwest wind gusts will continue to range between 35-45 kts
through this afternoon especially from KMBG down to KPIR, but
some gradual improvements are anticipated as the afternoon wears
on. A backdoor cold front will move through northeast SD and west
central MN tonight bringing a chance for showers to KABR/KATY
terminals this evening. MVFR cigs will be possible at these TAF
sites tonight into Monday morning.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for
SDZ003>005-009-010-015>017-033>037-051.
MN...None.
&&
UPDATE...Vipond
SHORT TERM...20
LONG TERM...SD
AVIATION...VipondHazardous Weather Outlook National Weather Service Aberdeen SD 350 AM CDT Sun Jun 8 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 350 AM CDT Sun Jun 8 2025 /250 AM MDT Sun Jun 8 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251507, 1251508, 1251506, 1251505.